Q. This has been a very hard year at work. The company restructured and quite a few people were laid off. The rest of us are under a lot of pressure to do more.
Last winter everything seemed so bleak I talked to my doctor. He prescribed fluoxetine (Prozac), which has made a tremendous difference in my outlook. He also said my blood pressure was up again and put me on a drug called nifedipine (Procardia).
I don’t know if it’s the stress at work, the medicine or something else, but I’m having trouble sexually. Ever since I was a teenager I could get excited easily. A sexy show on TV, a picture in a magazine, or my wife stepping out of the shower could turn me on.
Lately I’ve had difficulty with erections and that’s discouraged me from sex. I’ve heard in ads that ginseng gives you more energy and might help with this problem. What can you tell me about it?
A. Ginseng has long been touted as an aphrodisiac, but renowned herbalist and pharmacist Dr. Varro Tyler said, “There is no evidence of enhanced sexual experience or potency resulting from its use.”
We suggest you talk to your doctor about your medications. Both fluoxetine and nifedipine have been linked to sexual problems. There may be a different antidepressant (bupropion, for example) that is less likely to interfere with your love life. Different blood pressure medications may also be capable of lowering your blood pressure without reducing your libido or your ability to enjoy sex.
We are sending you our free brochure, “Drugs That Affect Sexuality.” It tells which common medicines can alter libido and performance and discusses alternatives and treatments for impotence. It is available for free as a download by clicking here.
Stress or depression can both impair normal sexual response. If modifying your drug regimen isn’t effective, a sex counselor may be helpful.